Responding to Overdoses from Opiates & Heroin
Family members and concerned friends of persons addicted to opiate medications or heroin now have access a new tool in case of an overdose. The administration of Naloxone (also known as Narcan) is saving lives in Ohio.
Naloxone is a medication that can reverse an overdose caused by an opioid drug (heroin or prescription pain medications). When administered during an overdose, naloxone blocks the effects of opioids on the brain and quickly restores breathing. The effects of Naloxone are temporary and emergency medical treatment is still required.
Naloxone has been used safely by emergency medical professionals for more than 40 years and has only this one critical function: to reverse the effects of opioids in order to prevent overdose death. Naloxone has no potential for abuse.
Project D.A.W.N. (Deaths Avoided With Nalaxone) is a community-based overdose education and naloxone distribution program where participants learn about:
- Recognizing the signs and symptoms of overdose
- Distinguishing between different types of overdose
- Performing rescue breathing
- Calling emergency medical services
- Administering intranasal Naloxone